Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Cox rings of rational surfaces and redundant blow-ups

Authors: DongSeon Hwang and Jinhyung Park
Journal: Trans. Amer. Math. Soc. 368 (2016), 7727-7743
MSC (2010): Primary 14J26; Secondary 14C20
Published electronically: December 18, 2015
MathSciNet review: 3546781
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the redundant blow-up preserves the finite generation of the Cox ring of a rational surface under a suitable assumption, and we study the birational structure of Mori dream rational surfaces via redundant blow-ups. It turns out that the redundant blow-up completely characterizes birational morphisms of Mori dream rational surfaces with anticanonical Iitaka dimension 0. As an application, we construct new Mori dream rational surfaces with anticanonical Iitaka dimension 0 and $ -\infty $ of arbitrarily large Picard number.

References [Enhancements On Off] (What's this?)

  • [AL] Michela Artebani and Antonio Laface, Cox rings of surfaces and the anticanonical Iitaka dimension, Adv. Math. 226 (2011), no. 6, 5252-5267 (revised version: MR 2775900 (2012h:14012),
  • [B] Lucian Bădescu, Algebraic surfaces, Universitext, Springer-Verlag, New York, 2001. Translated from the 1981 Romanian original by Vladimir Maşek and revised by the author. MR 1805816 (2001k:14068)
  • [CS] D. Chen and C. Schnell, Surfaces with big anticanonical class, preprint (2008).
  • [CTS] Jean-Louis Colliot-Thélène and Jean-Jacques Sansuc, La descente sur les variétés rationnelles. II, Duke Math. J. 54 (1987), no. 2, 375-492 (French). MR 899402 (89f:11082),
  • [DZ] Igor V. Dolgachev and De-Qi Zhang, Coble rational surfaces, Amer. J. Math. 123 (2001), no. 1, 79-114. MR 1827278 (2002e:14061)
  • [EH] David Eisenbud and Joe Harris, On varieties of minimal degree (a centennial account), Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985) Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 3-13. MR 927946 (89f:14042),
  • [EKW] E. Javier Elizondo, Kazuhiko Kurano, and Kei-ichi Watanabe, The total coordinate ring of a normal projective variety, J. Algebra 276 (2004), no. 2, 625-637. MR 2058459 (2005b:14013),
  • [FM] L.-Y. Fong and J. McKernan, ``Log abundance for surfaces'' in Flips and abundance for algebraic threefolds (Salt Lake City, 1991), Astérisque 211 (1992), Soc. Math. France, Paris, 127-137.
  • [GM1] C. Galindo and F. Monserrat, The total coordinate ring of a smooth projective surface, J. Algebra 284 (2005), no. 1, 91-101. MR 2115006 (2005k:14092),
  • [GM2] C. Galindo and F. Monserrat, The cone of curves associated to a plane configuration, Comment. Math. Helv. 80 (2005), no. 1, 75-93. MR 2130567 (2005m:14022),
  • [H] Brian Harbourne, Anticanonical rational surfaces, Trans. Amer. Math. Soc. 349 (1997), no. 3, 1191-1208. MR 1373636 (97f:14007),
  • [HS] Jürgen Hausen and Hendrik Süß, The Cox ring of an algebraic variety with torus action, Adv. Math. 225 (2010), no. 2, 977-1012. MR 2671185 (2011h:14007),
  • [HuKl] Yi Hu and Sean Keel, Mori dream spaces and GIT, Michigan Math. J. 48 (2000), 331-348. Dedicated to William Fulton on the occasion of his 60th birthday. MR 1786494 (2001i:14059),
  • [HwKm] DongSeon Hwang and JongHae Keum, Construction of singular rational surfaces of Picard number one with ample canonical divisor, Proc. Amer. Math. Soc. 140 (2012), no. 6, 1865-1879. MR 2888175,
  • [HKO] DongSeon Hwang, JongHae Keum, and Hisanori Ohashi, Gorenstein $ \mathbb{Q}$-homology projective planes, Sci. China Math. 58 (2015), no. 3, 501-512. MR 3319920,
  • [HP] DongSeon Hwang and Jinhyung Park, Redundant blow-ups of rational surfaces with big anticanonical divisor, J. Pure Appl. Algebra 219 (2015), no. 12, 5314-5329. MR 3390023,
  • [K] Friedrich Knop, Über Hilberts vierzehntes Problem für Varietäten mit Kompliziertheit eins, Math. Z. 213 (1993), no. 1, 33-36 (German). MR 1217668 (94b:14050),
  • [LT] Antonio Laface and Damiano Testa, Nef and semiample divisors on rational surfaces, Torsors, étale homotopy and applications to rational points, London Math. Soc. Lecture Note Ser., vol. 405, Cambridge Univ. Press, Cambridge, 2013, pp. 429-446. MR 3077175
  • [LH] Mustapha Lahyane and Brian Harbourne, Irreducibility of $ -1$-classes on anticanonical rational surfaces and finite generation of the effective monoid, Pacific J. Math. 218 (2005), no. 1, 101-114. MR 2224591 (2007b:14082),
  • [MP] Rick Miranda and Ulf Persson, On extremal rational elliptic surfaces, Math. Z. 193 (1986), no. 4, 537-558. MR 867347 (88a:14044),
  • [N] Viacheslav V. Nikulin, A remark on algebraic surfaces with polyhedral Mori cone, Nagoya Math. J. 157 (2000), 73-92. MR 1752476 (2001b:14064)
  • [OW] P. Orlik and P. Wagreich, Algebraic surfaces with $ k^*$-action, Acta Math. 138 (1977), no. 1-2, 43-81. MR 0460342 (57 #336)
  • [S] Fumio Sakai, Anticanonical models of rational surfaces, Math. Ann. 269 (1984), no. 3, 389-410. MR 761313 (85m:14058),
  • [Ta] Hiromu Tanaka, Minimal models and abundance for positive characteristic log surfaces, Nagoya Math. J. 216 (2014), 1-70. MR 3319838,
  • [TVAV] Damiano Testa, Anthony Várilly-Alvarado, and Mauricio Velasco, Big rational surfaces, Math. Ann. 351 (2011), no. 1, 95-107. MR 2824848,
  • [To] Burt Totaro, The cone conjecture for Calabi-Yau pairs in dimension 2, Duke Math. J. 154 (2010), no. 2, 241-263. MR 2682184 (2011i:14034),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14J26, 14C20

Retrieve articles in all journals with MSC (2010): 14J26, 14C20

Additional Information

DongSeon Hwang
Affiliation: Department of Mathematics, Ajou University, Suwon, Korea

Jinhyung Park
Affiliation: Department of Mathematical Sciences, KAIST, Daejeon, Korea
Address at time of publication: School of Mathematics, Korea Institute for Advanced Study, Seoul, Korea

Keywords: Redundant blow-up, rational surface, Cox ring, Mori dream space, Zariski decomposition
Received by editor(s): May 6, 2014
Received by editor(s) in revised form: November 3, 2014
Published electronically: December 18, 2015
Additional Notes: The first author was partially supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education (2011-0022904). The second author was partially supported by TJ Park Science Fellowship for Ph.D. Students.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society